Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 10, 2018, 3:48 AM MDT for Butte County, Custer County, Lemhi County, Idaho. It took effect at Jul 10, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2018, 3:48 AM MDT (09:48 UTC)
- In effect from
- Jul 10, 2018, 12:00 PM MDT
- Expired
- Jul 10, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Custer County, ID, Lemhi County, ID
The radar
The Pocatello radar (KSFX), 160 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3979 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225 WWUS85 KPIH 100948 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 348 AM MDT Tue Jul 10 2018 IDZ476-110300- /O.NEW.KPIH.FW.W.0001.180710T1800Z-180711T0300Z/ Lemhi and Lost River Range/Challis NF- 348 AM MDT Tue Jul 10 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 476. * WIND...West-Northwest winds 12 to 17 mph gusting to around 25 mph. * HUMIDITY...12 to 16 percent. * HIGHEST THREAT...will be elevations below 6500 feet in the Lemhi and Birch Creek Valley. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$
2 follow-up statements
523 WWUS85 KPIH 101918 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 118 PM MDT Tue Jul 10 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 476... IDZ476-110300- /O.CON.KPIH.FW.W.0001.000000T0000Z-180711T0300Z/ Lemhi and Lost River Range/Challis NF- 118 PM MDT Tue Jul 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 476... * AFFECTED AREA...Fire weather zone 476. * WIND...West to Northwest winds 15 to 25 mph with gusts around 30 mph at lower elevations. Localized gusts near 35 mph are possible especially mid and upper slopes. * HUMIDITY...12 to 16 percent. * HIGHEST THREAT...Will be elevations below 6500 feet in the Lemhi and Birch Creek Valley. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$
784 WWUS85 KPIH 110320 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 920 PM MDT Tue Jul 10 2018 IDZ476-110430- /O.EXP.KPIH.FW.W.0001.000000T0000Z-180711T0300Z/ Lemhi and Lost River Range/Challis NF- 920 PM MDT Tue Jul 10 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 476... Winds have died down and humidity has risen above 15 percent. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 10, 2:49 AM MDT, 59 minutes earlier.
Area forecast discussion, Jul 10, 2:49 AM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 249 AM MDT Tue Jul 10 2018 .DISCUSSION...A cold front will make its way through Idaho today while a mid-level trough lifts to the Idaho Panhandle. While a significant portion of the front will be dry, models are showing the potential for storms triggering along the front as we approach max heating. Have included gusty wind mention in forecast for this afternoon. Would expect bulk shear to be strongest closer to the mid-level speed max, which favors best organized storms towards Island Park. Most of the storms should clear the state by this evening. Temperatures should begin to cool a bit today and tomorrow while monsoon moisture gets pushed to the south and east along the front. The rest of the work week will be dry with temperatures increasing again Thursday and Friday. An upper trough will push through again on Saturday, but long-term models bring little precip with it. Hinsberger && .AVIATION...Some scattered rain showers this morning around KBYI, KPIH, and KIDA from high based clouds above 12000 FT AGL. Cold front moving through the Idaho Panhandle today will push some of this moisture east into Wyoming. TAF sites KPIH and KIDA may well be clear of the showers before thunderstorms try to develop this afternoon. Think the GFS has the best handle on the cloud cover. Dry westerly winds prevail on Wednesday. RS && .FIRE WEATHER...Scattered rain showers and very isolated thunderstorms linger this morning across the southern Sawtooth and Caribou-Targhee Forest areas from pretty high based clouds. Clouds are mostly above 12000 feet above ground level, aviation observations are not reporting any clouds. Estimate the cold front and winds shifting to W-NW at Shoup about 0800 to 0900 this morning; and winds shift at Leadore about 1000-1200 hours. Northwest winds expected to prevail in the Arco Desert overnight. Wind gusts of 25 mph combined with humidity at or below 15 percent are expected in Zone 476 below 6500 feet. Red Flag issued for that area. For the Arco Desert and Middle Snake River Valley, expect humidity to average 16 percent with wind gust below 30 mph. Marginal, but below critical levels. Clouds and showers should be east of Idaho Falls and Pocatello by 1500 and east of the state by 2100, save perhaps a stray shower near Holbrook-Malad area. Dry westerlies prevail Wednesday through Friday. Front expected on Saturday for some breezy winds and possibly some isolated showers or thunderstorms on the Eastern Highlands and along the ID/NV/UT border area. RS && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ476. &&
In the hours before
Special weather statement, Jul 9, 11:22 PM MDT, 4 hours 26 minutes before
Special Weather Statement National Weather Service Pocatello ID 1122 PM MDT MON JUL 9 2018 IDZ023-100545- Caribou Highlands ID- 1122 PM MDT MON JUL 9 2018 ...SPECIAL WEATHER STATEMENT... At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm near McCammon, moving northeast at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... McCammon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4262 11226 4265 11235 4274 11223 4268 11216 TIME...MOT...LOC 0522Z 225DEG 13KT 4270 11223 RS
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:22 PM MDT | Special Weather Statement | PIH | Bannock | 23 min |
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.